Hail, Bennett
- When
- August 18, 3:50 PM MST
- Where
- Bennett County, 10 mi SW of Allen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.178, -102.070
A thunderstorm dropped nickel sized over western Bennett County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm dropped nickel sized over western Bennett County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 1:40 PM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT TUE AUG 18 2009 .DISCUSSION...WATER VAPOR IMAGERY SHOWS BROAD UPPER LEVEL CYCLONIC FLOW ACROSS THE REGION WITH A SERIES OF SHORTWAVES APPROACHING THE AREA FROM THE NORTHWEST. WV ALSO SHOWS A STRONG WAVE ACROSS WESTERN CANADA MOVING SOUTHEASTWARD WHICH WILL BE THE MAIN WEATHER STORY FOR THE SHORT TERM. SURFACE ANALYSIS PLACES A HIGH PRESSURE AXIS ACROSS NORTHEAST WYOMING WITH SOUTHERLY FLOW EAST OF THE AXIS ACROSS THE SOUTH DAKOTA PLAINS. KUDX RADAR SHOWS SHOWERS AND STORMS DEVELOPING IN THE LAST HOUR OVER SOUTHWEST SD. TONIGHT...SHOWERS AND STORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY FROM THE BLACK HILLS AND INTERSTATE 90 SOUTH TO THE NEBRASKA BORDER. THE BEST CHANCES WILL BE ALONG AN AXIS OF HIGHEST CAPE OVER SOUTH CENTRAL SD WHERE MLCAPE IS RANGING FROM 1000 TO 1500 J/KG. LOW LEVEL SHEAR IS ENOUGH TO PRODUCE A FEW SEVERE STORMS...BUT BELIEVE THE BULK OF SEVERE WEATHER ACTIVITY WILL REMAIN SOUTH OF THE CWA. THE STRONG SHORTWAVE ENERGY ACROSS WESTERN CANADA WILL CONTINUE MOVING SOUTHEASTWARD THIS EVENING. UPPER LEVEL FORCING WILL INCREASE TONIGHT ACROSS THE AREA AND COMBINE WITH A FAST MOVING COLD FRONT TO BRING SHOWERS ACROSS EASTERN MONTANA INTO FAR NORTHWEST SOUTH DAKOTA. THE PRECIP WILL SPREAD ACROSS MUCH OF THE CWA WEDNESDAY WITH THE BEST CHANCES ACROSS NORTHWEST AND CENTRAL SD. INSTABILITY REMAINS MARGINAL FOR THUNDERSTORMS DEVELOPMENT...SO WILL KEEP MENTION OF SHOWERS WITH ISOLATED STORMS. NORTHWEST WINDS BEHIND THE FRONT WILL INCREASE BY MID MORNING TO 20 TO 30 MPH ACROSS THE PLAINS. LATEST MODEL RUNS ARE TRENDING TOWARD WINDS STAYING NEAR TO JUST BELOW ADVISORY CRITERIA. HIGHS WILL BE QUITE COOL WITH HIGHS BARELY REACHING INTO THE 70S ACROSS NORTHWEST WYOMING AND MUCH OF THE WESTERN SOUTH DAKOTA PLAINS. THE PRECIP WILL SHIFT EAST OF THE CWA BY LATE WEDNESDAY NIGHT AS STRONG UPPER RIDGING BUILDS IN FROM THE WEST. SKIES WILL CLEAR THROUGH OUT THE DAY THURSDAY BRINGING BACK MOSTLY SUNNY SKIES AND MILD TEMPS IN THE 70S. BREEZY NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY. EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD FROM THE ROCKIES INTO THE CENTRAL PLAINS FOR FRIDAY INTO THE WEEKEND...RESULTING IN DRY WEATHER AND ALLOWING TEMPS TO RETURN TO ABOVE AVERAGE. TOWARD THE END OF THE WEEKEND AND EARLY NEXT WEEK...THE RIDGE FLATTENS AND A SERIES OF DISTURBANCES WILL MOVE ACROSS THE NRN PLAINS. THIS WILL RESULT IN NEAR AVERAGE TEMPS AND SMALL CHANCES FOR PCPN FROM TIME TO TIME. && .AVIATION...VFR CONDITIONS ARE EXPECTED TODAY. TSTMS ARE POSSIBLE THIS AFTERNOON/TONIGHT AS A WEAK COOL FRONT DROPS INTO THE AREA. MVFR CIGS WILL MOVE INTO NERN WY AROUND 12Z WED AS NW WINDS INCREASE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/JOHNSON
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT TUE AUG 18 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1000 AM MDT (1100 AM CDT) TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEAST WYOMING AND MOST OF SOUTHERN SOUTH DAKOTA THIS AFTERNOON...AND THEN ACROSS MUCH OF THE AREA TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING AS A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT PASS THROUGH THE REGION. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS THE COLD FRONT PASSES BY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 348 PM MDT TUE AUG 18 2009 SDZ043-044-182245- BENNETT-JACKSON- INCLUDING THE CITIES OF...POTATO CREEK 348 PM MDT TUE AUG 18 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 348 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTH OF POTATO CREEK...OR 24 MILES NORTHWEST OF MARTIN...AND WAS MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... POTATO CREEK... WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 354 PM MDT TUE AUG 18 2009 SDZ042-044-182300- BENNETT-SHANNON- INCLUDING THE CITIES OF...BATESLAND...SWETT AND WOUNDED KNEE 354 PM MDT TUE AUG 18 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 353 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WOUNDED KNEE...OR 17 MILES EAST OF PINE RIDGE...AND WAS MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BATESLAND... SWETT... WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 443 PM MDT TUE AUG 18 2009 SDZ043-046-182345- JACKSON-MELLETTE- INCLUDING THE CITIES OF...BELVIDERE AND KADOKA 443 PM MDT TUE AUG 18 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 441 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR KADOKA...AND WAS MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BELVIDERE... KADOKA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 145 AND 170... WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 444 PM MDT TUE AUG 18 2009 SDZ042-044-182345- BENNETT-SHANNON- INCLUDING THE CITIES OF...ALLEN...BATESLAND... LACREEK WILDLIFE REFUGE AND MARTIN 444 PM MDT TUE AUG 18 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 443 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF SWETT TO 10 MILES SOUTHWEST OF BATESLAND...AND WERE MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ALLEN... SWETT... MARTIN... WETENKAMP
The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186315.